Wildfire, East Slopes Northern Cascades
- When
- September 16, 3:06 PM PST to September 30, 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Park/Forest Service
The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Goat wildfire was human caused and spread rapidly through rugged and rocky terrain bordered by a community of homes near Alta Lake. The fire grew to 7,378 acres before it was contained in early October.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 16, 1:23 PM PST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
223 PM PDT Sun Sep 16 2012
.SYNOPSIS...
A strengthening high pressure system will bring dry and mainly
clear conditions to the inland northwest through the next week.
Areas of smoke will continue to plague the valleys and the
Columbia Basin for much of this week. The earliest chance for any
showers or possible thunderstorms will probably be early next week.
&&
.DISCUSSION...
Tonight: Dry weather will prevail under northerly flow. Gusty north
winds from the Okanogan valley, across the Waterville plateau and
western Columbia Basin will diminish this evening, especially at
Omak, Ephrata and Moses Lake. High pressure will build in across
Eastern Washington overnight into Monday morning with lighter
terrain driven winds. Areas of smoke will pool in the Cascade
valleys and LC valley, spreading throughout the Columbia Basin
during the night. Expect overnight lows to be slightly milder
than last night. /rfox.
Monday through Wednesday...Solid model agreement and consistency
continues leading to high confidence of a dry forecast underneath
the east flank of an eastern Pacific Rex Block. A weak surface
thermal trough will build up the pacific Coast through Monday and
Tuesday...and jump the Cascades into the basin by Wednesday. The
pressure field will be quite weak leading to mainly terrain driven
winds. This pattern will also lead to a general warming trend with
daytime highs climbing well above normal and into the 80s at most
locations by Tuesday and Wednesday. Clouds will be sparse in this
dry and stable northwesterly flow regime. Unfortunately the weak
flow in the lower layers of the air mass will tend to aggravate
the smoky situation...with air quality expected to experience a
general deterioration at most locations once again starting Monday
as synoptically driven winds die down. The current Air Stagnation
Advisory for smoke will remain in effect...probably at least
through the middle of the week. Otherwise...a quiet and benign
late summer quiet weather pattern is expected through mid- week.
/Fugazzi
Wednesday night through Monday: We have seen very little change
in the medium range models from the previous few days which all
continue to support a high amplitude ridge dominate over the
region through at least the first half of the weekend. In addition
to mostly clear skies, light winds, and above normal temperatures,
relative humidities will be unseasonably dry for September
standards and the wildfire season will remain in full stride. A
closed upper-low which drifts within the ridge and is well off the
coast early in the period will potentially be kicked inland by
late in the weekend into the start of next week. This will bring
the next chance for any showers and thunderstorms to the region
but at this time, it appears the low will undercut my CWA placing
the best chance for thunder over Oregon. Models have been wavering
quite a bit over the last few days on its track and timing so
confidence is generally well below average at this time.
Temperatures will be warming into the 80's for most valley locations
with some of the lowest elevations likely to flirt with the lower
90's. We have bumped up temperatures slightly from the previous
forecast then manually decreased locations like Wenatchee and
Lewiston given the potential for wildfire smoke. The greatest
chance for region-wide ventilation will arrive over the weekend as
the thermally induced pressure trough shifts into the lower
Columbia Basin and a cool surface high slides down the Continental
Divide. ECMWF is much more aggressive with this feature and
resultant E/NE winds and had very little support from the GEM/GFS
so we have not gone as strong with the ventilation. Nonetheless,
the light or potentially moderate northeasterly push should at
least clear out the northern periphery of the CWA with poor
air quality and visibility continuing in the East Slopes and
Wenatchee Area until signs of a stronger westerly push arrive. /sb
&&
.AVIATION...
18Z TAFS: Building high pressure will keep skies nearly cloud-
free over the region. Smoke from numerous area fires will be the
primary issue impacting TAF sites...with occasional MVFR and local
IFR visibilities in FU possible especially at the KLWS and KEAT
TAF sites which are close to major wildfires. otherwise VFR
conditions expected at all TAF sites through 18Z Monday. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 81 50 82 52 84 / 0 0 0 0 0 0
Coeur d'Alene 44 80 46 80 47 82 / 0 0 0 0 0 0
Pullman 40 80 43 84 44 85 / 0 0 0 0 0 0
Lewiston 50 86 54 90 55 91 / 0 0 0 0 0 0
Colville 42 83 43 86 44 87 / 0 0 0 0 0 0
Sandpoint 41 77 40 78 41 79 / 0 0 0 0 0 0
Kellogg 46 76 46 77 47 79 / 0 0 0 0 0 0
Moses Lake 46 85 50 87 50 88 / 0 0 0 0 0 0
Wenatchee 53 85 57 87 58 88 / 0 0 0 0 0 0
Omak 48 84 49 86 50 88 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 5 PM PDT Tuesday for Coeur d'Alene
Area-Idaho Palouse-Lewiston Area.
WA...Air Stagnation Advisory until 5 PM PDT Tuesday for Lower
Garfield and Asotin Counties-Moses Lake Area-Spokane Area-
Upper Columbia Basin-Washington Palouse-Waterville Plateau-
Wenatchee Area.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 452 AM PDT SUN SEP 16 2012 IDZ002-003-026-WAZ032>036-041-044-171400- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 452 AM PDT SUN SEP 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT DENSE SMOKE WILL BE LESS WIDESPREAD DUE TO A DRY AND BREEZY COLD FRONT PASSAGE BUT CONDITIONS WILL REMAIN UNHEALTHY FOR SENSITIVE GROUPS. UNHEALTHY AIR QUALITY CONDITIONS WILL CONTINUE IN THE WENATCHEE VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STAGNANT AND INCREASINGLY SMOKY CONDITIONS WILL RETURN ON MONDAY AND LIKELY LAST THROUGH THE UPCOMING WORK WEEK. IDZ001-004-027-WAZ031-037-038-042-171400- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 452 AM PDT SUN SEP 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ043-171400- OKANOGAN VALLEY- 452 AM PDT SUN SEP 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WITH LOW RELATIVE HUMIDITY WILL INCREASE FIRE WEATHER CONCERNS FOR THE OKANOGAN VALLEY TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411459.